Management of Wet Age-Related Macular Degeneration - Episode 13

Addressing Safety Issues for Anti-VEGF Agents in Wet AMD

February 9, 2022
John W. Kitchens, MD

,
Roger A. Goldberg, MD, MBA

,
Dante J. Pieramici, MD

,
Lloyd Clark, MD

Dante J. Pieramici, MD, leads the discussion on potential safety issues of anti-VEGF agents and addressing these concerns with patients who have wet AMD.

John W. Kitchens, MD: Dante, you had mentioned safety issues surrounding this class of anti-VEGF agents. When we talk about the intravitreal injections, what safety issues are we worried about?

Dante J. Pieramici, MD: First, for the class of drugs, with the intravitreal delivery of these drugs, I don’t worry too much about the agents themselves. They are well tolerated by the body and the eye, I’m talking about the anti-VEGF itself. the real risk that I talk to the patients about is the injection, because when you stick a needle in the eye you can introduce bacteria, you can get something called endophthalmitis. If it’s a bad bug, it can lead to loss of vision and potentially loss of the eye in some of these bad cases. To me, that’s the biggest risk of the procedure. The agents themselves, we’ve done this in millions of patients over the last 15 years, and they have tolerated it very well. I don’t worry about a patient who has hypertension or had a heart attack. These agents are very safe when delivered in the eye in the dosages that we’re using. My discussion with them is that there’s a risk of an infection from the injection itself. That’s why we’re going to prepare your eye. We’re going to put Betadine, iodine essentially, in your eye. It’s going to make it a bit uncomfortable that day, but it’s going to significantly reduce the chance of having an infection. And luckily, it turns out that we get infections maybe 1 out of a thousand times, and we’ve all seen these because we’ve all done hundreds of thousands of these injections. It is discouraging when it happens in those rare cases. Most of them we can manage and get vision back, but there are those cases with the bad bugs and we do get some permanent loss of vision, but otherwise, the injections, patients tolerate them fine.

John W. Kitchens, MD: Like any drug, you read the package insert, and you’re going to be terrified, but really what it boils down to is, you can get a red eye, you can get an irritated eye. Those things all get better. You’re right. The infection risk, which is roughly 1 in 3000 to 1 in 5000 injections, is low, fortunately. And most of the infections are pretty novel bugs that are easy to treat; staphylococcus epidermidis is probably the biggest one. But a bad bug can cause a problem. You may read about retinal detachment and cataract formation, that is exceedingly rare. I can’t remember a time when I’ve given an injection that I thought caused a retinal detachment, which is frankly shocking, that we can put a needle in someone’s eye over and over through the pars plana and not induce more tears in the retina. Lloyd, what conversations do you have with patients around risks, either ocular or systemic?

Lloyd Clark, MD: I don’t have many systemic conversations anymore. We’ve got enough clinical trial data that help us understand that these drugs don’t cause systemic complications. The dose here is around 1 500th the mole equivalent of bevacizumab used for solid tumors. This is just a sprinkle of anti-VEGF, when you think about it, in the systemic environment. I don’t talk much about systemic complications. We do talk about retinal detachments and endophthalmitis; the one that we worry most about is endophthalmitis because this can sometimes be a devastating complication. Commonly, it’s one that can be managed with intravitreal injections of antibiotics plus or minus steroids. But if you get a bad bug, the eye just doesn’t tolerate this type of fulminant inflammation. We talk to patients, maybe not so much about the complications prior to the treatment, but as they leave the clinic, we talk about the symptoms of those complications, and focus on the symptoms of a retinal detachment and endophthalmitis. In the case of a retinal detachment, it’s flashing lights, floaters, and peripheral loss of vision. In the case of endophthalmitis, it’s a red eye, progressive blurring, and progressive pain that doesn’t go away with anti-inflammatories such as Tylenol, ibuprofen, and it gets worse over time. We really emphasize the symptoms of the most common complications associated with the procedure itself.

Dante J. Pieramici, MD: I’d say that as a primary care doctor or a primary eye care provider, if you get a call from a patient and they say they had a recent injection inside their eye, and their eye is painful and their vision is dropping significantly, that’s a patient who needs to get in that day to see their retina specialist to have it managed. It’s not something that you can schedule for a week or days later because we do want to treat those patients. If you get a call and the patient says, “The doctor gave me an injection in the eye the day before, or a few days ago, and I called his office, I can’t get through. Now I can’t see. What should I do?” We need to get them back to that doctor.

John W. Kitchens, MD: It’s important that those patients don’t end up getting referred to the emergency department because that can create a further delay, unless it’s at a university medical center where they have ophthalmologists on call, and possibly in house. That’s an excellent point, both Lloyd and Dante, the discussion around what these complications look like because they are rare, but when they happen, early recognition and early treatment, especially for endophthalmitis, is absolutely critical to saving the patient’s vision. Many of these patients can do very well.

I want to thank everyone for watching this HCPLive® Peer Exchange. If you enjoyed the content, please subscribe to our e-newsletters to receive upcoming Peer Exchanges and other great content right in your inbox.

Transcript Edited for Clarity

x